Health

Fentanyl-tied Overdoses Cause Agency Advisory

Share Tweet Email

July 26, 2013 — A health organization says that even though “little is fully known” about fentanyl-lased narcotics their risk is so dangerous that it’s issuing an advisory. Porter-Starke Services says the Substance Abuse and Mental Health Services Administration issued the advisory about cocaine and herion laced with fentanyl.

It says that fentanyl is a prescription analgesic that’s 50-to-80 times more potent than morphine. The agency says the drug combination presents higher lethal-overdose risks, and it is currently surfacing in the greater Chicago area.

Porter-Starke notes that Porter County has more overdose deaths so far this year than all of last year according to County Coroner Chuck Harris.

Porter-Starke Services Recovery Center Director Carmen Arlt says, “The risk of serious health issues and potentially an overdose with street drugs is always a possibility. Tremendous local treatment is available to prevent these tragic deaths.”

While SAMHSA notes that little is fully known about the situation, fentanyl appears to be involved in some of the cases. Porter-Starke says fentanyl-related overdoses can cause “sudden death through respiratory arrest, cardiac arrest, severe respiratory depression, cardiovascular collapse, or even anaphylactic reaction.”

“Since fentanyl is not detected in standard toxicology screenings, overdoses can be misdiagnosed due to lack of understanding of the measures to be taken immediately following an overdose. If a suspected overdose of fentanyl laced heroin occurs, treatment of Naloxone should be administered to reverse the systems related to narcotic overdose.”

 

Leave a Comment

Leave a Reply

Your email address will not be published.

This Page:

http://lakeshorepublicmedia.org/fentanyl-tied-overdoses-cause-agency-advisory/

* Required Fields